Texas, 2002

Hail and Damaging Winds in Texas, April 17, 2002

April 17, 2002 · NWS LUB · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 17, 2:40 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 2:40 PM CST, 4 hours 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT WED APR 17 2002

MODELS STRUGGLED WITH THE EVOLUTION OF LOW LEVEL MOISTURE TODAY.
LAST EVENING RUNS DEPICTED MOISTURE MIXING EAST THIS AFTERNOON BUT
THAT JUST HASNT HAPPENED. SPECIAL TEXAS TECH RAOB INDICATED LOW
LEVEL MOISTURE WAS ABOUT 100MB DEEP AROUND 18Z AT REESE CENTER AND 5
MINUTE MESONET OBS SHOW DRYLINE FROM THE EASTERN TEXAS PANHANDLE
DOWN TO TULIA...OLTON...DENVER CITY AT 21Z. AIRMASS EAST OF DRYLINE
IS PRIMED FOR SEVERE STORMS EXHIBITING VERY HIGH CAPE VALUES AND
RESPECTABLE LOW TO MID LEVEL FLOW. HOWEVER, CHANCES OF DEVELOPMENT
OCCURRING APPEARS QUITE LOW GIVEN LACK OF LOWER LEVEL CONVERGENCE
AND REDUCED INSOLATION COURTESY OF RATHER THICK SUBTROPICAL PLUME OF
MID AND HIGH LEVEL MOISTURE.

MOISTURE WILL WORK BACK TO THE WEST TONIGHT SETTING UP A SIMILAR
SCENARIO FOR THURSDAY. SHORT RANGE MODELS ONCE AGAIN WANT TO MIX THE
MOISTURE QUICKLY EAST DURING THE DAY. SURFACE LOW OVER CO DOES MAKE
A MOVE INTO NEBRASKA RESULTING IN MORE OF A SW COMPONENT TO THE LOW
LEVEL FLOW OVER WEST TEXAS. THIS WOULD PROBABLY BE ENOUGH TO GET THE
MOISTURE OFF THE CAPROCK DURING THE DAY BUT DOUBT IT WILL CLEAR THE
LOW ROLLING PLAINS. SUBTROPICAL PLUME WILL BE SHIFTING SOUTHEAST
THURSDAY NIGHT YIELDING MAINLY CLEAR SKIES. COLD FRONT PROGGED TO
MOVE INTO NORTHERN SECTIONS OF THE FA FRIDAY MORNING AND THEN
SLOWLY MOVE SOUTH THROUGH ALL BUT THE SE COUNTIES BY FRIDAY EVENING.
GIVEN TIME OF YEAR, WILL LIKLEY SEE LEADING EDGE OF THIS FRONT MIX
OUT DURING THE DAY WHICH MAKES FOR AN UNCERTAIN PRECIP FORECAST ON
FRIDAY AFTERNOON. SHOULD ETA FRONTAL POSITION VERIFY, ONLY CHANCE
FOR STORMS WOULD BE OVER SOUTHEAST SECTIONS OFF THE CAPROCK.
OTHERWISE, MOST OF THE FA STANDS AT LEAST A CONTINUED SLIGHT CHANCE
FOR STORMS FRIDAY AFTERNOON.

TROF TO DIG SLOWLY ACROSS THE SW US EARLY IN THE EXTENDED PERIOD
WITH INCREASING SW FLOW OVER W TX. EXTENDED MODELS SUGGEST SURFACE
BOUNDARY OVER SOUTH PLAINS WILL HAVE A TOUGH TIME MOVING SOUTH
OF THE FA SATURDAY, WHICH SEEMS REASONABLE GIVEN THE INCREASING
SOUTHWEST FLOW AND POSITIVELY TILTED TROF TO THE WEST. MRF SHOWS A
PIECE OF THE WRN TROF MOVING OUT NORTH OF THE REGION SUNDAY AND THIS
MAY GIVE THE FRONT A BIT OF A KICK TO THE SOUTH. BOTTOM LINE IS IT
LOOKS LIKE THERE COULD BE A SURFACE TEMPERATURE BOUNDARY AND WEAK
DRYLINE TO DEAL WITH THROUGH THE WEEKEND SOMEWHERE ACROSS THE FA
YIELDING A CHANCE OF STORMS EACH DAY, PARTICULARLY DURING THE LATE
AFTERNOONS AND EVENINGS. MRF EVENTUALLY BUILDS SURFACE RIDGE THROUGH
THE REGION BY WEDNESDAY WHICH WOULD FINALLY END THE MAINLY DIURNAL
STORM THREAT.

.LUB...NONE.

JW

In the hours before

Special weather statement, Apr 17, 1:46 PM CST, 5 hours 29 minutes before
TXZ021>044-172200-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT WED APR 17 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING FOR THE ROLLING PLAINS...PARTS OF THE EXTREME
SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH PLAINS. THE SLIGHT
RISK AREA IS ALONG AND EAST OF A LINE FROM TULIA TO DENVER CITY.

AS OF MID AFTERNOON THE DRYLINE WAS NEARLY STATIONARY FROM SILVERTON
TO LEVELLAND TO DENVER CITY. THE DRYLINE IS EXPECTED TO REMAIN NEARLY
STATIONARY...MAYBE MIXING SLIGHTLY EASTWARD AS THE AFTERNOON
PROGRESSES. ALTHOUGH AMPLE MOISTURE EXISTS EAST OF THE DRYLINE...
TEMPERATURES REMAINING IN THE 80S SHOULD LIMIT THE POTENTIAL FOR
THUNDERSTORM DEVELOPMENT ON THE CAPROCK. EAST OF THE CAPROCK...
ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE...
TEMPERATURES NEAR 90 DEGREES WILL RESULT IN BETTER CONDITIONS FOR
ISOLATED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ANY
THUNDERSTORMS WHICH DO FORM ACROSS THE AREA MAY QUICKLY BECOME SEVERE
WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
Local storm report, Apr 17, 4:34 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
534 PM CDT WED APR 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    4 W PADUCAH               TX   2.50 INCH HAIL
04/17/02   COTTLE                         REPORTED BY COTTLE COUNTY
                                          SO

0845 PM    CHILDRESS MUNI ARPT       TX   66 MPH TSTM WIND GUST
04/17/02   CHILDRESS                      57 KNOT WIND GUST RECORDED
                                          AT CHILDRESS ASOS
Special weather statement, Apr 17, 5:02 PM CST, 2 hours 13 minutes before
TXZ024>026-030>032-036>038-042>044-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT WED APR 17 2002

...TORNADO WATCH NUMBER 106 IS IN EFFECT FOR THE LOW ROLLING PLAINS
UNTIL 11 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES ON THE LOW ROLLING PLAINS UNTIL 11 PM CDT...

BRISCOE... HALL... CHILDRESS... FLOYD... MOTLEY... COTTLE...
CROSBY... DICKENS... KING... GARZA... KENT... AND STONEWALL.

LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

JW

The radar

The Altus AFB radar (KFDR), 134 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cottle

When
April 17, 7:15 PM CST
Where
Cottle County, 8 mi NW of Paducah
Measured
2 in hail
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
34.100, -100.400

Large hail broke windows and damaged automobiles.

Thunderstorm Wind, Cottle

When
April 17, 7:15 PM CST
Where
Cottle County, 8 mi NW of Paducah
Reported by
NEWSPAPER
Coordinates
34.100, -100.400

Strong thunderstorm winds blew down a couple trees.

Hail, Cottle

When
April 17, 7:17 PM CST
Where
Cottle County, 4 mi W of Paducah
Measured
2.5 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -100.367

The Cottle County Sheriff's Office reported tennis ball size hail.

Thunderstorm Wind, Childress

When
April 17, 7:45 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
57 kt (66 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.433, -100.300

The KCDS ASOS unit measured 66 mph thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289230, 5289231, 5289139, 5289140.